Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 5  |  Page : 609--610

Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis

Syed Ahmed Zaki1, Vijay Lad2 
1 Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400 022, India
2 Resident in Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400 022, India

Correspondence Address:
Syed Ahmed Zaki
Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400 022
India

Piperacillin/tazobactam is a commonly prescribed antibiotic and is generally considered safe. We report a case of a 2-year-old girl who developed hypokalemic metabolic alkalosis and bradycardia after receiving intravenous piperacillin-tazobactam for bronchopneumonia. Upon withdrawal of the drug, serum potassium normalized in 2 days. Hypokalemia is a serious adverse effect of piperacillin-tazobactam and should be suspected while treating patients with this drug. Early recognition and prompt withdrawal of the drug will result in lesser morbidity.


How to cite this article:
Zaki SA, Lad V. Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis.Indian J Pharmacol 2011;43:609-610


How to cite this URL:
Zaki SA, Lad V. Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis. Indian J Pharmacol [serial online] 2011 [cited 2021 Sep 25 ];43:609-610
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2011;volume=43;issue=5;spage=609;epage=610;aulast=Zaki;type=0